[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1993

Acquired Purpura Fulminans Induced by Alcohol and AcetaminophenSuccessful Treatment With Heparin and Vitamin K

Author Affiliations

Texas Tech University Health Sciences Center, Lubbock

Arch Dermatol. 1993;129(10):1267-1269. doi:10.1001/archderm.1993.01680310037005
Abstract

Purpura fulminans is a rare syndrome of progressive hemorrhagic necrosis of the skin that may present as a dermatologic emergency. It most commonly affects children during the convalescent phase of a streptococcal infection or a viral exanthem.1 In adults, it may be associated with sepsis or acquired causes.2,3 Its pathogenesis has challenged physicians for decades. It has been discovered that purpura fulminans is almost always associated with disseminated intravascular coagulation and can occur in subjects with inherited or acquired deficiencies of the protein C anticoagulant pathway. Patients with liver compromise may also be potential candidates for coagulopathies secondary to hepatic dysfunction and impaired protein synthesis. It is widely recognized that individuals who consume alcohol on a long-term basis may develop severe hepatotoxicity from ingestion of therapeutic doses of acetaminophen (500 to 1000 mg every 4 to 6 hours).4,5 We have observed a patient with chronic alcoholism in whom hepatotoxicity and purpura fulminans developed secondary to the ingestion of acetaminophen.

(Arch Dermatol. 1993;129:1267-1269)

×